This store requires javascript to be enabled for some features to work correctly.

Are There Beta Blockers That Do Not Cause Hair Loss?

By: Alejandro Buttari |
Are There Beta Blockers That Do Not Cause Hair Loss?

Beta-blockers are a class of medication commonly prescribed to treat high blood pressure. Because of their effectiveness in lowering blood pressure, beta blockers are often the first-line treatment for people with hypertension. And when used correctly and prescribed at the lowest effective dose, beta blockers are generally safe with minimal side effects. However, what is common across the board for most people taking these medications is that they can cause some degree of hair loss. For many, the thought of thinning hair is actually enough to raise blood pressure. So, here is what you need to know about beta blockers and hair loss and what you can do to keep your hair and your heart healthy. 

 

How Beta Blockers Work

In an effort to spare you a lesson in pharmacology, we will keep this brief. Beta-blockers work on the body by blocking the effects of adrenaline (or epinephrine). Epinephrine is the hormone responsible for activating our fight-or-flight response. Essentially, when released in high amounts, it tells the heart to beat faster and adds more squeeze on our blood vessels to get blood to our muscles and other essential “fighting” organs more quickly. 

 

When we add in a beta-blocker, it blocks the mechanism of epinephrine on the heart and vessels to relax the squeeze on the blood vessels and lower blood pressure. This means that less blood flow may get to the peripheral tissues, but with the correct dose and proper lifestyle adjustments, peripheral tissues should be well supplied.

 

Why beta blockers cause hair loss

Medications can interfere with hair growth by either causing hair loss in the telogen phase or anagen phase of the hair growth cycle. Most commonly, and as is the case with beta-blockers, medications generally cause hair loss in telogen (the resting phase). Known as telogen effluvium, hair that falls out in this phase comes out in clumps and is slow to return while you are taking the medication. The other form of medication-induced hair loss is anagen effluvium, where actively growing strands fall out in smaller clumps all over the head. This form of hair loss can lead to temporary baldness, as is common in people who take chemotherapy. 

 

While we still have more to learn about why exactly beta-blockers lead to telogen effluvium, the mechanism of action of the medication on your stress hormones may change the way blood flow occurs and, ultimately, shift or stunt the hair growth cycle. 

 

Known blood pressure medications that cause hair loss

Most antihypertensives have hair loss as a side effect, though some are more problematic than others. The following list of beta blockers has been linked to hair loss:

 

  • Metoprolol
  • Propranolol
  • Atenolol
  • Nadolol
  • Timolol (used for both glaucoma treatment and high blood pressure)

 

What to do if you have medication-induced hair loss

If you are experiencing hair loss and have just started a new medication, it may likely be a side effect of the drug. Before jumping to conclusions, think about if anything else has changed in your life: stress, lifestyle, trauma, loss, emotional upset, etc. If nothing major stands out, it is likely a result of your new medication. 

 

Never stop a medication before consulting your doctor unless the instructions are clear on how and when to stop. (For example, if you have an allergic reaction, seek out medical advice immediately before taking the medication again). However, if you are taking a newer medication and experiencing hair loss, it is essential to consult your doctor to see what options are available to you. While beta-blockers are sometimes a first-line treatment, there are other classes of medications that may also help reduce your blood pressure. Your doctor is the best person to explore reasons for hair loss and any alternatives to medications should that be a cause of your hair loss.

 

Is hair loss from medication permanent?

The good news is most people see hair regrowth within one year of stopping medication that causes hair loss. Even people who receive chemotherapy see hair growth following their treatment. However, many people are on high blood pressure medications for the rest of their life, which can mean that thinner hair may be a reality from here on out. Fortunately, there are some tips and tools to help keep your hair as thick as possible while you care for your heart: 

 

  • Take your medication as prescribed and get regular check-ups to assess the effectiveness of the medication and discuss potential side effects. 
  • Adopt a healthy lifestyle to help lower blood pressure, including eating a heart-healthy diet, reducing stress, increasing exercise, and getting plenty of sleep. (Some people can stop blood pressure medications with their doctor’s approval after making lifestyle changes like weight loss and stress reduction.)
  • Use a topical hair regrowth solution like minoxidil or Nanoxidil.
  • Try hair growth support supplements. 
  • Use a good shampoo and conditioner system that keeps your hair healthy and also encourages new hair growth.

This information is intended for educational purposes only and is not meant to substitute for medical care or to prescribe treatment for any specific health condition. These products are not intended to diagnose, treat, cure or prevent any disease.